Ciprofloxacin-induced acute cholestatic liver injury and associated renal failure. Case report and review.
Minerva Gastroenterol Dietol. 2008 Sep
Dichiara AJ, Atkinson M, Goodman Z, Sherman KE.
Division of Digestive Diseases, Department of Internal Medicine, University of Cincinnati, Cincinnati, OH, USA Kenneth.email@example.com.
Ciprofloxacin, a commonly prescribed fluoroquinolone antibiotic, has generally been well-tolerated; however, there are rare reports of associated hepatic failure or renal failure. We describe a case of a 65 year-old man with a history of ischemic cardiomyopathy who was treated with ciprofloxacin 500 mg twice daily for cellulitis. Six days into his treatment course, he developed acute cholestatic jaundice and acute anuric renal failure. Clinical, laboratory, and pathologic data suggest that the patient had developed reversible, severe ciprofloxacin-induced cholestatic liver injury and acute tubular necrosis requiring hemodialysis. Within two months of stopping the ciprofloxacin, the patient was off dialysis and back to his baseline creatinine in three months. Liver tests normalized by five months.
This report illustrates a case of cholestatic liver injury and renal failure involving ciprofloxacin use.
We review the literature regarding hepatic and renal injury as it relates to ciprofloxacin. To our knowledge, this represents the first case report of simultaneous acute cholestatic liver injury and renal failure secondary to ciprofloxacin.